Use, Abuse, and Addiction

Neonatal Opioid Abstinence Syndrome

When a newborn infant is born to a mother with opioid addiction, the child is at risk of opioid withdrawal. The constellation of withdrawal symptoms that present at delivery with the discontinuation of drugs from the maternal circulation can lead to a syndrome known as the neonatal abstinence syndrome. All drugs of abuse can produce such a syndrome, but the prominent presentation is the neonatal abstinence syndrome with opioids. The newborn with opioid withdrawal will show central nervous system excitability, vasomotor signs, and gastrointestinal signs. Infants can be assessed with a standardized scoring system that evaluates excessive crying, shortened episodes of sleep, an exaggerated Moro reflex (which is a hyperactive response with excessive abduction at the shoulder and extension at the elbow, with or without tremors), tremors, increased muscle tone, redness of the skin or broken/bleeding skin that results from rubbing an extremity or face on a linen-covered surface due to excessive and uncontrolled movements of the extremities (tremors) or head (rooting), generalized seizures, hyperthermia, and excessive yawning, sweating, and sneezing. The time of symptom onset varies, but infants exposed to heroin or other short-acting opiates will typically show symptoms within the first 48–72 h after birth. Similarly to adults, infants who are prenatally exposed to methadone or buprenorphine will show symptoms later but usually within the first 4 days (for further reading, see Jansson et al., 2009).

Back to top